Diabetes Self-Management Blog

I don’t want to seem lazy this week, but I’m headed on vacation for five days or so, and I’m hoping that you find my e-mail communication with my endocrinologist interests you somewhat.

Dear Doctor:

(This is nothing critical or time-sensitive.)

In the four days since my visit with you on Monday, an odd insulin thing has happened: I have had to cut my total daily basal rates pretty much in half to keep from going low (and I’ve been very diligent and haven’t had any dangerous lows). So, what prior to Monday was a basal of something around 17–19 units daily is, as of last night (because I keep adjusting the rate waiting for my blood glucose to run higher), 7.9 units daily. Yes, that’s right.

I’ve also pretty much stopped bolusing for meals, too: the highest I’ve gone two hours postmeal is 150 mg/dl. For example, yesterday for lunch I had a turkey sub, about 60 carbs, and I didn’t bolus. Ended up two hours later in the 130s. After three hours, was back around 90. Last night while out with friends, and discovering I was at 73, I grabbed a coke from the bar, about ten ounces, and after forty-five minutes, the blood glucose was 77.

I’ve speculated with Kathryn and several friends about this, and really, at this point, after four days only, there are too many variables to pinpoint.

• I’ve contemplated the infusion site (lower on my abdomen, near hip) but I’ve changed that in the last 24 hours and it doesn’t seem to have made a difference. I adjusted my bolus ratios earlier in the week, but pretty much gave up bolusing until I find myself jumping up near 200 after meals (better of course to be there than in the 30s of 40s!).

• I thought maybe it was a vial of insulin, and that the previous vials weren’t as strong, but the last two reservoir changes were toward the end of last week and then again on Tuesday, and I can’t recall if they were from different vials. However, I suspect that the insulin’s pretty standard and doesn’t deviate (has to be, right?).

• My workout routine is one potential culprit, although the only alteration I’ve done has been to increase weight and slightly add to my lifting routine, as of the end of last week. I did not workout yesterday, though, and still these low blood glucose readings continue, and steadily: my glucose isn’t dropping precipitously at any point. It just seems to me that the previous basal rates aren’t needed.

Is this something like a second honeymoon period? Does that happen? I’m all for having lower basal rates and less bolusing, if this levels off. But the guessing at present, and the interruption to sleep patterns due to my insistence of having carbs in my system before going to bed because of the double-digit readings, as well as getting up a couple of times at night to check my blood glucose… well, it’s all rather bizarre. Really bizarre. Kathryn’s joked that I’m cured. But we know that’s a joke. :-)

I know that without vigilance in monitoring this, without adjusting the basal levels, and such, that this could be dangerous, but I’m not worried about dangerous lows, not yet. I’m simply testing an awfully lot (I mean, something like over twenty times daily to keep tabs).

Any insight?

Thanks in advance!

Eric

My doctor responded to this with essentially the following information:

If you’ve otherwise been feeling well, the probable culprit is physical activity. Is it possible that you’ve increased your overall level of exercise, e.g., increasing the frequency and/or intensity? I appreciate that you’re lifting more weight and adding a little more to your lifting routine, but is there an overall increase in frequency? Intensive physical activity on a regular basis can increase insulin sensitivity and lower insulin requirements (we see this with many people during the summer), but usually this change is gradual rather than sudden.

I doubt that it’s your infusion sites or insulin — that would be very, very unusual to have a change of this degree (especially with insulin, whose concentration is strictly regulated).

And, in truth, I think that the exercise intensity is what it was. I didn’t increase frequency, but I had increased the intensity.

I’ve found my way back to more normal blood glucose numbers. As I prepare to embark on my trip, I’m working on bringing down slightly higher numbers rather than trying to bring up lower numbers, and that allows me to sleep a little easier at night.

POST A COMMENT       
  

Comments
  1. Congratulations Eric your own pancreas must be kicking in some insulin. What else. Sure exercise but not that much of an effect.

    Posted by calgarydiabetic |
  2. Very interesting, Eric! The same thing has been happening to me over the last couple of weeks - I’ve dropped my basals down to about 10 units a day, and my boluses are about half of what they used to be. I’ve been considering calling my doctors about it - but I have been on a new workout routine, too, and maybe that’s it! I was wondering if my pancreas was staging a comeback ;)

    Posted by Tony Elmquist |
  3. Very, very interesting as I am experiencing this same type of low pattern. My question is how long have these candidates had diabetes? Can the pancreas have a comback after 30 years of Type 1, Insulin dependent as in my case? My doctor thinks it’s possible but to have that much effect! Sometimes I don’t have to bolus to cover a 25 carb meal and still run low and set temp basals etc. I now have adjusted those basals and carb ratios to maybe make it a little more on the safe side of low.
    Thanks
    AM

    Posted by AM |
  4. Eric… you might want to do a little reading on LADA (Type 1.5). Your pattern suggests you might be a candidate. Actually LADA makes up about 10-15% of Diabetics. And good luck finding a doctor who really understands it very well. Treatment is a tad more time consuming, but I have found over the years it does follow certain patterns.

    Posted by John_C |
  5. From the type 2 world; exercise can have dramatic effect. Although I am on morning humolog, metformin during day and night - I run 5 - 500mg standard met doses in the 24hour cycle, starlix at lunch/dinner - 60mg. Was 120 mg

    I found that exercise walking 1/4 miles loop can really soak up glucose and inconjunction with metformin can cause hypoglycemic moments. There was jst too many lows on my lunch through dinner/evening and was getting worse as I walked more.

    I cut 120 mg starlix in 1/2 - 60mg and found way better control without wild swings.

    Back before I did evening metformin charges; when I was getting a large dump during dawn effect, so much that humolog would not help till glucose walked off and I finally found that 2 miles walked routinely flushed out the massive glucose load.

    exercise really can make major change especially on this large body/organ person.

    WHenever I get mistake - large liver dump. I walk it off 1/4 mile at time and see 12 to 20 points drop off BG every 1/4 mi.

    Posted by jim snell |

Post a Comment

Note: All comments are moderated and there may be a delay in the publication of your comment. Please be on-topic and appropriate. Do not disclose personal information. Be respectful of other posters. Only post information that is correct and true to your knowledge. When referencing information that is not based on personal experience, please provide links to your sources. All commenters are considered to be nonmedical professionals unless explicitly stated otherwise. Promotion of your own or someone else's business or competing site is not allowed: Sharing links to sites that are relevant to the topic at hand is permitted, but advertising is not. Once submitted, comments cannot be modified or deleted by their authors. Comments that don't follow the guidelines above may be deleted without warning. Such actions are at the sole discretion of DiabetesSelfManagement.com. Comments are moderated Monday through Friday by the editors of DiabetesSelfManagement.com. The moderators are employees of Madavor Media, LLC., and do not report any conflicts of interest. A privacy policy setting forth our policies regarding the collection, use, and disclosure of certain information relating to you and your use of this Web site can be found here. For more information, please read our Terms and Conditions.


Type 1 Diabetes
Students With Diabetes Now Accepting 2015 Internship Applications (09/22/14)
We're Getting There…Eventually (09/12/14)
BMX Camp for Kids With Type 1 Diabetes (07/31/14)
Type 1 Youth Canoe Trips (07/14/14)

Insulin & Other Injected Drugs
New Weekly Type 2 Diabetes Drug Approved (09/26/14)
Dispelling the Myths of Insulin Therapy (08/01/14)
Insulin for Type 2 (07/14/14)
FDA Approves Inhalable Insulin (07/03/14)

Exercise
Ski and Snowboard Camps for Kids With Diabetes (10/06/14)
BMX Camp for Kids With Type 1 Diabetes (07/31/14)
Exercise or Have Fun? (06/10/14)
"Exercise Snacks" Improve After-Meal Blood Sugar Control (05/16/14)

 

 

Disclaimer of Medical Advice: You understand that the blog posts and comments to such blog posts (whether posted by us, our agents or bloggers, or by users) do not constitute medical advice or recommendation of any kind, and you should not rely on any information contained in such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.